Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 30, 2006, 5:27 PM CDT for Lyon County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 5:27 PM CDT (22:27 UTC)
- Expired
- May 30, 2006, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:45 PM CDT | FLASH FLOOD | Emporia, KS | COUNTY LAW ENFORCEMENT HAS REPORTED THAT THERE ARE NOW SEVERAL WATER RESCUES IN PROGRESS THROUGHOUT THE CITY OF EMPORIA. A FEW OF THE LOCATIONS MENTIONED INCLUDE THE STATE ST. UNDERPASS, THE INTERSECTION OF 6TH AND CONGRESS, AND THE INTERSECTION OF 12TH AND BU |
| May 30, 6:54 PM CDT | HEAVY RAIN 2.45 | Neosho Rapids, KS | FELL IN A LITTLE UNDER 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 302230 FFWTOP KSC111-310130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 527 PM CDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 830 PM CDT * AT 522 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN THE CITY OF EMPORIA. CITY POLICE REPORTED SEVERAL STREETS IN THE CITY HAVE BEEN CLOSED...AND UNDERPASSES ARE QUICKLY FILLING WITH WATER. CITY OFFICIALS ALSO REPORTED WATERS RISING UP TO THE LEVEL OF THE POLICE CRUISER BUMPERS. AS THUNDERSTORMS TRAIN OVER LYON COUNTY OVER THE NEXT HOUR...CONDITIONS ARE EXPECTED TO DETERIORATE FURTHER. AVOID DRIVING THROUGH ROADS COVERED WITH WATER. * LOCATIONS IMPACTED INCLUDE... EMPORIA... OLPE... HARTFORD... NEOSHO RAPIDS... AMERICUS... ADMIRE... BUSHONG... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TOPEKA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634 $$
4 follow-up statements
000 WGUS73 KTOP 302255 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 551 PM CDT TUE MAY 30 2006 KSC111-310130- LYON- 551 PM CDT TUE MAY 30 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON COUNTY... AT 545 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING CONTINUES THROUGHOUT THE CITY OF EMPORIA. COUNTY OFFICIALS REPORTED THAT THERE ARE NOW SEVERAL WATER RESCUES IN PROGRESS THROUGHOUT THE CITY. IF YOU ARE IN THE CITY OF EMPORIA AVOID DRIVING OVER ROADS THAT APPEAR TO HAVE ANY AMOUNT OF WATER OVER THEM. THE HEAVIEST RAINFALL REMAINS OVER THE NORTHERN PORTION OF EMPORIA...SO CONDITIONS ARE NOT EXPECTED TO IMPROVE OVER THE NEXT HOUR OR TWO. LOCATIONS IMPACTED INCLUDE... EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND ADMIRE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634 $$
000 WGUS73 KTOP 302326 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 621 PM CDT TUE MAY 30 2006 KSC111-310130- LYON- 621 PM CDT TUE MAY 30 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON COUNTY... AT 616 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IS STILL OCCURRING IN THE CITY OF EMPORIA. ALL PREVIOUS WATER RESCUES WERE REPORTEDLY COMPLETED WITHOUT ANY KNOWN INJURIES. COUNTY OFFICIALS REPORTED THAT MODERATE RAIN WAS STILL FALLING OVER EMPORIA...AND DRIVING REMAINS EXTREMELY DANGEROUS THROUGHOUT THE CITY AS SEVERAL ROADS AND UNDERPASSES REMAIN COVERED WITH WATER. IF YOU ARE IN THE CITY OF EMPORIA AVOID DRIVING OVER ROADS THAT APPEAR TO HAVE ANY AMOUNT OF WATER OVER THEM. MODERATE RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT HOUR...AND FLOODING WILL CONTINUE TO OCCUR FOR AT LEAST THE NEXT COUPLE OF HOURS. LOCATIONS IMPACTED INCLUDE... EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND ADMIRE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634 $$
000 WGUS73 KTOP 310016 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT TUE MAY 30 2006 KSC111-310130- LYON- 712 PM CDT TUE MAY 30 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON COUNTY... AT 710 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING WAS STILL OCCURRING IN THE CITY OF EMPORIA. COUNTY OFFICIALS REPORT THAT SEVERAL UNDERPASSES REMAIN UNDER WATER...HOWEVER...WATER WAS BEGINNING TO SUBSIDE OVER MOST PAVED ROADS. COUNTY OFFICIALS REPORTED 1.75 INCHES OF RAIN HAD FALLEN IN AMERICUS...AND OFFICIALS ALSO REPORTED AN UNOFFICIAL TOTAL OF AROUND 3 INCHES OF RAIN IN EMPORIA. A COOPERATIVE OBSERVER REPORTED THAT 2.45 INCHES OF RAIN HAD FALLEN IN NEOSHO RAPIDS IN A LITTLE UNDER 2 HOURS. LIGHT TO MODERATE RAIN SHOWERS REMAIN OVER MUCH OF LYON COUNTY...AND CONTINUED FLOODING STILL POSES A GREAT THREAT TO MOTORISTS. DO NOT DRIVE OVER ROADS THAT APPEAR TO HAVE ANY AMOUNT OF WATER OVER THEM. LOCATIONS IMPACTED INCLUDE... EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND ADMIRE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634 $$
000 WGUS73 KTOP 310128 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 822 PM CDT TUE MAY 30 2006 KSC111-310132- LYON- 822 PM CDT TUE MAY 30 2006 ...THE FLASH FLOOD WARNING FOR LYON COUNTY EXPIRES AT 830 PM CDT... THE HEAVIEST RAINS HAVE MOVED OFF TO THE EAST OF LYON COUNTY...AND COUNTY OFFICIALS REPORT THAT ALL MAJOR FLOODING HAS SUBSIDED IN THE CITY OF EMPORIA. LOW LYING AREAS MAY REMAIN PRONE TO FLOODING OVERNIGHT...BUT ROADS HAVE BEEN REPORTED CLEAR OF WATER THROUGHOUT LYON COUNTY. IF TRAVELERS COME ACROSS ROADS WITH WATER OVER THEM...THEY ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT AND FIND AN ALTERNATE ROUTE OF TRAVEL. DO NOT DRIVE OVER ROADS WITH ANY AMOUNT OF WATER OVER THEM. WATER CAN DISGUISE ROADS THAT ARE WASHED OUT...ESPECIALLY AT NIGHT. MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT. LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT TUE MAY 30 2006 .DISCUSSION... TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN. BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST. WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60. FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST DRY AND WAIT FOR SOME BETTER SIGNALS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 30, 2:55 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT TUE MAY 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 255 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
In the hours before
Special weather statement, May 30, 2:05 PM CDT, 3 hours 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT TUE MAY 30 2006 KSZ034-301945- OTTAWA- 205 PM CDT TUE MAY 30 2006 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND BENNINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 4:33 PM CDT, 54 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT TUE MAY 30 2006 KSZ054-302230- LYON- 433 PM CDT TUE MAY 30 2006 THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20 MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE MARKERS 128 AND 141 COULD ALSO BE AFFECTED. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 47 min |
| May 29, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| May 29, 9:02 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 43 min |
| May 29, 9:23 PM CDT | Tornado Warning | TOP | Washington | 37 min |
| May 29, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 30, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 35 min |
| May 30, 5:59 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.